Affordable Access

Stepwise mutation model and distribution of allelic frequencies in a finite population.

Authors
  • Kimura, M
  • Ohta, T
Type
Published Article
Journal
Proceedings of the National Academy of Sciences of the United States of America
Publication Date
Jun 01, 1978
Volume
75
Issue
6
Pages
2868–2872
Identifiers
PMID: 275857
Source
Medline
Language
English
License
Unknown

Abstract

A mathematical theory is developed that enables us to derive a formula for the equilibrium distribution of allelic frequencies in a finite population when selectively neutral alleles are produced in stepwise fashion (stepwise mutation model). It is shown that the stepwise mutation model has a remarkable property that distinguishes it from the conventional infinite allele model (Kimura-Crow model): as the population size increases indefinitely while the product of the effective population size and the mutation rate is kept at a fixed value, the mean number of different alleles contained in the population rapidly reaches a plateau which is not much larger than the effective number of alleles (reciprocal of homozygosity).

Report this publication

Statistics

Seen <100 times